MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T3
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.
 
Event or Problem Description
A nurse reported that, during intraocular lens implantation surgery, after implanting the lens in the patient's eye, the surgeon noticed scratches on the lens.Hence the lens was explanted and replaced with another lens during the same surgery.However, the surgeon again noticed scratches on the second lens after implantation.Hence the second lens was also explanted and replaced with the third lens successfully during the same procedure.There was no patient impact.There are two files associated with this report.This is 1 of 2.
 
Additional Manufacturer Narrative
Additional information was provided in h.3., h.6.And h.11.The product was returned for analysis and damage was observed to the intraocular lens (iol).Two iols received stuck to lens case lid.Unable to determine which lens belongs to which complaint record.First lens: solution is dried on the iol.One haptic is deformed/straight, the other haptic is intact.The reported ¿scratch on lens¿ cannot be confirmed due to condition of the returned sample.The sample was cleaned for further evaluation.The optic is scratched/marked-rejectable.Second lens: solution is dried on the iol.One haptic is slightly deformed, the other haptic is intact.The optic is scratched/marked-rejectable.A product history record review and a non-conformance review of the reported lot number was conducted.No deviations, were identified and all corresponding production release specifications defined in the device master record were met.We are unable to determine the root cause for the reported complaint "scratch on lens".The cartridge was not returned for evaluation.Only iols were returned.The product was subject to handling and the reported damage was highlighted post implantation.It is stated in the file that "the first lens was prepared by the operating room nurse approximately four minutes before implantation".It is unknown for how long the lens was in a folded position in the cartridge.Instructions for use (ifu) instructs: "during lens loading and insertion, do not allow the iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag".Failure to follow this step can increase the risk of iol folding/unfolding issues and/or iol damage.The ifu instructs to completely fill the cartridge with ophthalmic viscosurgical device (ovd) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Use the company cartridge at operating room temperatures between 18 degree celsius (64 degree fahrenheit) and 23 degree celsius (73 degree fahrenheit).If the operating room temperature is too low (< 18 degree celsius / 64 degree fahrenheit) lens folding and advancement are more difficult.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.Important: the plunger should make initial contact with the cartridge at the ramp.In the event the plunger does not contact the cartridge at the ramp, do not use the handpiece and contact company.The handpiece ifu instructs: verify that the plunger tip is properly engaging the lens optic and that the lens moves forward at the same rate as the plunger while slowly advancing the plunger forward to avoid damaging the lens.When the threads on the knob make contact with the barrel, turn the knob clockwise approximately ½ turn to engage the threads and then stop.The iol will now be in the dwell position.Inspect to ensure the plunger is behind the optic.In addition to the above, all iols are 100 percent cosmetically inspected as per approved manufacturing procedures and the observed lens damage would not meet our current release criteria.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).H.10 reflects all related report numbers associated with this product event that have been submitted at this time.

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22036887
Report Number9612169-2025-01067
Device Sequence Number15507486
Product Code MJP
UDI-Device Identifier00380652409551
UDI-Public(01)00380652409551(17)271121(11)231123(10)25751250
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCNW0T3
Device Lot Number25751250
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/22/2025
Supplement Date Received by Manufacturer06/17/2025
Initial Report FDA Received Date05/16/2025
Supplement Report FDA Received Date07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CLAREON MONARCH IV INJECTOR; CLAREON VIVITY TORIC IOL; MONARCH III CARTRIDGE D; PROVISC
Patient Age75 YR
Patient SexMale